NWS Burlington, VT wrote its last area forecast discussion before the first event at Mar 14, 6:22 AM EST, 2 hours 38 minutes earlier.
Area forecast discussion, Mar 14, 6:22 AM EST, 2 hours 38 minutes before
Area Forecast Discussion
National Weather Service Burlington VT
722 AM EDT Tue Mar 14 2017
.SYNOPSIS...
Snow will spread across the North Country this morning,
becoming heavy at times during the afternoon into Tuesday night
as the deep low pressure system tracks northeastward across Cape
Cod and into downeast Maine. Winds will intensify this
afternoon through early Wednesday, creating whiteout conditions,
blowing and drifting snow. Continued light snow and blowing and
drifting snow will continue through the day Wednesday with
wraparound moisture as the low departs. High pressure will bring
drier weather conditions Thursday and Friday. Another area of
low pressure tracking east-southeastward from the Great Lakes
region will bring the potential for additional snowfall Saturday
into early Sunday. Temperatures over the next 5 to 7 days will
generally continue below seasonal levels for mid- March.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 655 AM EDT Tuesday...Blizzard and Winter Storm Warnings
are in effect 7am today through Wednesday.
Pi Day Nor'easter located off the DELMARVA coast and on track
spreading snow northward into the North Country this morning.
MSS, SLK, RUT already reporting -SN with 1-2SM visibilities.
Stronger winds aloft still near the coast according to VAD wind
profiles.
Several mesoscale models showing bands of heavier snow arriving
between 16Z-19Z. This coincides well with 850mb deformation
zone and increasing winds aloft as the surface low looks to
track further west...over eastern Long Island this afternoon
then near northeastward towards the Cape around 00Z Wed. With
plentiful moisture and lift, models continue to show messy
Tuesday afternoon/evening commute with snowfall rates of 1-3
inches per hour. The more western track also means more snow
expected with favorable moisture feed. During the day today,
eastern slopes and higher terrain could see over 1-1.5 feet with
heavy snow producing around a foot as far east as western
Champlain Valley.
Winds gusts a concern as mesoscale models have indicated
northerly and northeasterly winds channeling down the Champlain
and St Lawrence Valleys this afternoon through at least
midnight. With wind gusts of 30-45mph possible in these areas,
have issued a Blizzard Warning. These winds combined with snow
will result in white out conditions from blowing and drifting
snow, difficult to dangerous travel conditions.
Tonight the surface low will continue to track along the New
England coast into eastern Maine by Wednesday morning.Overnight
snowfall generally ranging from 4-8 inches in more northerly
flow shifting NW in wrap around moisture. Wednesday morning
commute could also be hazardous.
&&
.SHORT TERM /WEDNESDAY THROUGH WEDNESDAY NIGHT/...
As of 527 AM EDT Tuesday...Will see some localized Champlain
Valley convergence and upslope effects begin to enhance snowfall
on the western periphery of the system. Snowfall will gradually
become confined to the mountains as we head through Wednesday
evening/night into Thursday morning in a drying, NW flow regime.
An additional 2-5 inches possible on Wednesday. Expect snow
showers to continue into Wednesday night, with greatest
potential across the higher terrain in unblocked NW flow. Snow-
to- liquid ratios of 12:1 to 15:1 expected throughout the event.
Winds will also decrease on Wednesday, but could still see
gusts around 20-25 MPH.
&&
.LONG TERM /THURSDAY THROUGH MONDAY/...
As of 236 AM EDT Tuesday...Mid/upper level low slowly lifts
northeast with cyclonic upslope flow continuing into
Thursday...however moisture slowly dissipate. A few lingering
mountains snow showers are likely...especially northern green
mountains.
Little change to extended with next system expected to impact
our region on Saturday into Sunday with some more light snow.
Have continued to mention high chc to likely pops from 18z Sat
into Sunday associated with potent short wave energy and some
mid level moisture. This system takes a favorable track just to
our south...so a light to moderate accumulating snowfall is
possible. Temps will continue to be below normal for heading
into the weekend. Watching signs for potential more cold air
toward the middle of next week...given current storm populated
with superblend and updated weather grids.
&&
.AVIATION /12Z Tuesday THROUGH Saturday/...
Through 12Z Wednesday...Light snow already quickly spreading
north with ifr at mss/slk and lifr in moderate snow at rutland.
This initial band of ifr snow will arrive at all sites by 1330z.
Blizzard like conditions expected at mss/btv/pbg and rut taf
sites between 18z-06z...with near whiteout conditions and gusty
surface winds...major impacts expected to the aviation
community.
Conditions quickly deteriorate this morning with vfr becoming
ifr at all sites by 14z as snow develops from south to north.
Expecting major impacts to all taf sites through 06z Weds...with
vlifr vis and mvfr/ifr cigs. The combination of heavy snow and
blowing snow will produce vis below 1/4sm in near whiteout
conditions between 18z-06z. Winds increase at 15 to 30 knots
with localized higher gusts especially mss/pbg/btv between 21z-
06z this evening from the northeast...shifting to the northwest
toward midnight. The strong low level winds and changing
direction with height will result in areas of wind shear and
extreme turbulence...air travel is strongly discouraged at all
our sites during this major winter storm.
12Z Wednesday through Saturday...
VLIFR/IFR conditions prevail at taf sites until 12z
Weds...before snow becomes terrain focused and winds slowly
weaken. Expecting ifr conditions to prevail at btv/mpv and slk
with mvfr at mss/rut/pbg with occasional ifr in areas of
snow/blowing snow...thru 00z Thurs. Improving trend anticipated
on Thursday into Friday with mvfr prevailing with light snow at
mpv/slk...next system with additional precip arrives on
Saturday.
&&
.CLIMATE...
Top 10 Greatest Snowstorms at Burlington, VT
(1) 33.1 Jan 2-3 2010
(2) 29.8 Dec 25-28 1969
(3) 25.8 Mar 6-7 2011
(4) 25.7 Feb 14-15 2007
(5) 24.7 Jan 13-14 1934
(6) 22.9 Mar 5-6 2001
(7) 22.4 Mar 13-14 1993
(8) 20.0 Nov 25 1900
(9) 19.7 Jan 25-28 1986
(10) 19.1 Mar 16-17 1937
Top 3 March snowstorms for Burlington, VT:
(1) March 7-8, 2011.....25.8"
(2) March 5-6, 2001.....22.9"
(3) March 13-14, 1993...22.4"
Top 5 daily snowfalls at Burlington, VT for 3/14
(1) 10.0 1980
(2) 6.9 1993
(3) 4.1 1956
(4) 4.0 1897
(5) 3.7 1997/1984
Top 5 Daily snowfalls at Burlington,VT for 3/15
(1) 4.1 1940
(2) 3.5 1998/1933
(3) 3.4 1958
(4) 3.0 1901
&&
.BTV WATCHES/WARNINGS/ADVISORIES...
VT...Blizzard Warning until 11 AM EDT Wednesday for VTZ001-002-005-
009-011.
Winter Storm Warning until 8 PM EDT Wednesday for VTZ003-004-
006>008-010-012-016>019.
NY...Blizzard Warning until 11 AM EDT Wednesday for NYZ026>028-031-
034-035-087.
Winter Storm Warning until 8 PM EDT Wednesday for NYZ029-030.
&&
SYNOPSIS...Banacos/KGM
NEAR TERM...KGM
SHORT TERM...KGM
LONG TERM...Taber
AVIATION...Taber
CLIMATE...Banacos/TaberSpecial weather statement, Mar 14, 7:58 AM EST, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
National Weather Service BURLINGTON VT
858 AM EDT Tue Mar 14 2017
VTZ008>012-018-019-141700-
Washington-Western Addison-Orange-Western Rutland-Windsor-
Eastern Addison-Eastern Rutland-
Including the cities of Montpelier, Middlebury, Vergennes,
Bradford, Randolph, Rutland, Springfield, White River Junction,
Bristol, Ripton, East Wallingford, and Killington
858 AM EDT Tue Mar 14 2017
...Moderate to Heavy Snow across Central and South-Central Vermont...
Snow will continue to increase in intensity through late this
morning. Visibility will drop below one quarter mile and snow
accumulations of 3 to 5 inches are expected by 1 pm. Conditions
will deteriorate further this afternoon with widespread heavy
snow, increasing wind gusts to 25 mph, and snowfall rates around 2
inches per hour. Dangerous road conditions will quickly develop
as a result.
Precautionary/Preparedness Actions...
Unnecessary travel is strongly discouraged. Be prepared for snow
covered roads and very low visibility. Slow down and allow plenty
of extra time if you must travel. Ensure you have emergency travel
items in your vehicle, such as a snow shovel, blanket, some non-
perishable food, and a charged cell phone in the event that you
become stranded. If stranded, to prevent carbon monoxide
poisoning, ensure the exhaust pipe stays clear of snow and lower
your window slightly for fresh air when running the engine.
VTZ001>007-016-017-141700-
Grand Isle-Western Franklin-Orleans-Essex-Western Chittenden-
Lamoille-Caledonia-Eastern Franklin-Eastern Chittenden-
Including the cities of Alburgh, South Hero, St. Albans, Newport,
Island Pond, Burlington, Johnson, Stowe, St. Johnsbury,
Enosburg Falls, Richford, and Underhill
858 AM EDT Tue Mar 14 2017
...Developing Moderate to Heavy Snow across Northern Vermont...
Snow will quickly overspread northern Vermont through 10 AM this
morning. Visibility will drop below one half mile and snow
accumulations are expected to range from 2 to 4 inches by noon.
Conditions will deteriorate further this afternoon with
widespread heavy snow, wind gusts to 30 mph and snowfall rates
around 2 inches per hour. Dangerous road conditions will quickly
develop as a result.
Precautionary/Preparedness Actions...
Unnecessary travel is strongly discouraged. Be prepared for snow
covered roads and very low visibility. Slow down and allow plenty
of extra time if you must travel. Ensure you have emergency
travel items in your vehicle, such as a snow shovel, blanket, some
non- perishable food, and a charged cell phone in the event that
you become stranded. If stranded, to prevent carbon monoxide
poisoning, ensure the exhaust pipe stays clear of snow and lower
your window slightly for fresh air when running the engine.
NYZ026>031-034-035-087-141700-
Northern St. Lawrence-Northern Franklin-Eastern Clinton-
Southeastern St. Lawrence-Southern Franklin-Western Clinton-
Western Essex-Eastern Essex-Southwestern St. Lawrence-
Including the cities of Massena, Malone, Plattsburgh, Star Lake,
Saranac Lake, Tupper Lake, Dannemora, Lake Placid, Port Henry,
Ticonderoga, Ogdensburg, Potsdam, and Gouverneur
858 AM EDT Tue Mar 14 2017
...Developing Moderate to Heavy Snow across Northern New York...
Snow will quickly overspread northern New York through 10 AM this
morning. Visibility will drop below one half mile and snow
accumulations are expected to range from 1 to 3 inches by noon.
Conditions will deteriorate further this afternoon with
widespread heavy snow, wind gusts to 30 mph, and snowfall rates
around 2 inches per hour. Dangerous road conditions will quickly
develop as a result.
Precautionary/Preparedness Actions...
Unnecessary travel is strongly discouraged. Be prepared for snow
covered roads and very low visibility. Slow down and allow plenty
of extra time if you must travel. Ensure you have emergency travel
items in your vehicle, such as a snow shovel, blanket, some non-
perishable food, and a charged cell phone in the event that you
become stranded. If stranded, to prevent carbon monoxide
poisoning, ensure the exhaust pipe stays clear of snow and lower
your window slightly for fresh air when running the engine.
BANACOS